We present a case of refractory hyperkalaemia on a background of chronic kidney disease that was treated with various agents. Despite our efforts his potassium level failed to decrease, which prompted us to investigate further and resulted in a diagnosis of Renal Tubular Acidosis Type 4.
A 75-year-old Caucasian man was referred to our acute medical unit via GP referral for abnormal blood results—hyperkalaemia 8.3mmol. He was asymptomatic.
He had a history of type 2 diabetes mellitus, chronic kidney disease stage 3 (CKD3), hypertension with features of background diabetic retinopathy, prostate cancer with no recent evidence of metastases and a colostomy as a result of bowel cancer four years ago. He was an ex-smoker having stopped 20 years ago and consumed minimal alcohol.
Clinical examination revealed a man with a mild pallor, a blood pressure of 110/70mmHg, heart rate of 86bpm, temperature 36.8C, and respiratory rate of 16 with saturations of 96% on room air. A few crepitations bibasally and normal output from his colostomy. Other systems were unremarkable.
His medications comprised moxonidine 400mcg OD, ramipril 5mg OD, atorvastatin 20mg OD, spironolactone 50mg OD, aspirin 75mg OD and bisoprolol 2.5mg OD.
Given the above and taking into account ECG changes, we attempted to manage his hyperkalaemia as per Trust protocol with the stopping of any medications that may precipitate hyperkalaemia; in this case the ACE inhibitor, spironolactone and beta blocker were stopped. Intravenous fluids—0.9% normal saline, 10ml of 10% calcium gluconate and insulin/dextrose infusions as well as 5 units of actrapid in 50mls of 50% dextrose were administered. The patient had three infusions of insulin dextrose and two infusions of calcium gluconate.
Despite the investigations highlighted in Box 1, he remained acidotic. His venous gas three hours later that day showed the following – pH 7.28 PaCO2 4.2 PaO2 9.8 K 7.3 HCO3 16.5 BE -11.0 Cl- 110. Na 132.
His anion gap was: [Na+] - ([Cl−] + [HCO− 3]): 132 –(110 + 16.5): 5.5mmol/L. [normal anion gap varies with different assays but usually 4-12mmol/L]
The patient was referred by his GP with refractory hyperkalaemia. Initial suspicion was drug-induced hyperkalaemia given he was taking various agents that may have contributed towards this. He was euvolaemic, so dehydration and clinical overload were excluded. Despite stopping these agents, his potassium did not settle, which prompted us to look into renal causes for this presentation.
|BOX 1: INVESTIGATIONS|
Investigations revealed urea &s; electrolytes Na 132 K 7.6 Creat 158 (baseline 156) eGFR 37.2 (baseline 40) Creatinine clearance 44.95 (baseline 45).
His full blood count was Hb 8.8g/dL (baseline 8.0g/dL) WCC 4.6 MCV 83.2 Neut 3.6 Plts 445. An arterial blood gas revealed metabolic acidosis with pH 7.19 (7.35-7.45) PaO2 9.6kPa (11-13kPa) PaCO2 4.6kPa (4.7-6.0kPa) BE -11.6 (-2 to +2) HCO3 14.4 (22-26) and lactate 2.2 (0.5-1) Chloride 110 (96-106mmol/L). His urine pH was <5.5 at 5.2.
His chest x-ray revealed clear lung bases and a 12 lead ECG showed tall tented T waves with partial right bundle branch block (RBBB).
We consulted our local renal unit which advised us to introduce intravenous sodium bicarbonate at 1.4%/4 hours, 40mg IV furosemide stat and to continue to give calcium gluconate every half an hour. Despite our efforts, little improvement was noted and he was transferred to intensive care for 24 hours and underwent haemofiltration. This lowered his potassium level significantly—K 4.8 Na 137 Ur 9.0 Creat 95.
He was stepped down to the ward 24 hours later and was monitored. Unfortunately, his potassium level continued to rise, reaching K 6.9 over the next two days and we once again followed our Trust protocol. Renin and aldosterone levels were also requested, which were both low and a renal ultrasound scan did not demonstrate hydronephrosis, but did show evidence of cortical thickening bilaterally.
We reviewed literature and calculated the transtubular potassium gradient (TTKG) to establish whether this would lead us to support a diagnosis of RTA 4.
The TTKG is calculated using the following equation: TTKG = (Urine K/ (urine osmolality/ plasma osmolality))/Plasma K. This assesses whether the renal response to hyperkalaemia and hypokalaemia is appropriate.
During hyperkalaemia, the TTKG should be greater than 7. Lower values suggest hypoaldosteronism. During hypokalaema, the TTKG should be less than 3, greater values are suggestive of renal potassium wasting.
It is assumed that the urine and plasma osmolality are similar at the end of the cortical collecting tubule and the potassium is neither excreted nor reabsorbed in the medullary collecting tubule.
This patient’s TTKG was calculated at 3.3 reflecting hypoaldosteronism. TTKG must be used with caution as renin angiotensin-aldosterone system (RAAS) therapy can also give a low TTKG in the presence of hyperkalaemia. Spironolactone too may have effects on the TTKG, which can last for several days after withdrawal.
TTKG is not entirely diagnostic for RTA 4, but it assesses the kidneys response to the degree of hyper/ hypokalaemia. After thorough investigation and extensive discussion with our renal colleagues, a diagnosis of RTA 4 was made.1
There are various types of RTA, but in general RTA occurs when the kidneys fail to acidify the urine, resulting in build-up of acid in the body. There is poor urinary acidification. Given this case diagnosis of RTA 4 we will focus on this mainly.
RTA 4 occurs when the distal tubule is impaired. It is the only type of RTA that is associated with hyperkalaemia. RTA 4 is different to types 1 and 2 in that it is not a tubular disorder. It is an adrenal disorder that is associated with metabolic acidosis with normal anion gap—secondary to hypoaldosteronism, ie. aldosterone deficiency or aldosterone resistance leading to a decrease in urine buffering capacity. This results in impaired secretion of hydrogen and potassium ions thus causing hyperkalaemia. This hyperkalaemic state causes a reduced level of ammonia production, resulting in acid elimination in urine and alkalotic state in the proximal tubule.2,3,4
RTA 4 is usually associated with renal failure and is associated with diabetes. The association between RTA 4 and type 2 diabetes has been reported in literature. Diabetic nephropathy causes reduced renin production and as discussed low aldosterone levels and low renin levels predispose to RTA 4. Individuals who suffer with diabetes may have impaired potassium haemostasis due to autonomic neuropathy and insulin deficiency. There are drugs that can contribute to a low aldosterone levels, some of which are ACE inhibitors, ARBs, heparin, NSAIDs and also antibiotics such as trimethoprim. The role of aldosterone in urinary potassium excretion is highlighted in this situation. Hypoaldosteronism is often associated with a hyperchloraemic acidosis with mild metabolic acidosis.4
This case highlights the diagnosis and management of resistant hyperkalaemia in a patient who was found to have RTA 4. Hypoaldosteronism should be reflected in differential diagnoses in any patient with persistent hyperkalaemia with no clear precipitant. This patient was commenced on sodium bicarbonate 1g QDS and discharged with renal follow up and potassium of 4.9. Had his hyperkalaemia persisted then diet modification, ie. low potassium diet and thiazide diuretics, would be considered and a synthetic mineralocorticoid such as fludrocortisone may result in fluid overload in this case.
- Trust Guidelines are very helpful for emergency management. Prompt management and early senior input is necessary—consult your local renal unit.
- Exclude drug causes and if a particular drug has been identified that cannot be omitted or if symptoms do not settle despite intervention, then a synthetic mineralocorticoid such as fludrocortisone may be considered if appropriate or alternatively diet and thiazide diuretics may need to be considered.
- Think about RTA Type 4 in persistent hyperkalaemia. It is an abnormality associated with the adrenals rather than being an actual tubular disorder. It differs to other types of RTA by causing hyperkalaemia rather than hypokalaemia.
SpR Geriatric and GIM, Sandwell and West Birmingham Hospitals NHS Trust
Consultant in Geriatric and Stroke Medicine, Queens Hospital, Burton Upon Trent, Staffordshire
SpR Acute Medicine, Sandwell and West Birmingham Hospitals NHS Trust
Consultant Nephrologist, The Royal Derby Hospital
Conflict of interest: none declared
3. Düsing R, Sellers F. ACE inhibitors, angiotensin receptor blockers and direct renin inhibitors in combination: a review of their role after the ONTARGET trial. Curr Med Res Opin 2009; 25(9): 2287–301